Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 169, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 10, 2002, 5:13 PM CDT for Marion County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 5:13 PM CDT (22:13 UTC)
- Expired
- Jul 10, 2002, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:30 PM CDT | Thunderstorm Wind | Jasper, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2163 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507 WUUS54 KMRX 102213 SVRMRX TNC115-102300- /NEW.KMRX.SV.W.0217.102213-102300/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 513 PM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN EAST TENNESSEE * UNTIL 600 PM CDT * AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF JASPER...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JASPER AROUND 520 PM CDT SOUTH PITTSBURG AROUND 525 PM CDT HALETOWN (GUILD) AROUND 535 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. $$ LAT...LON 3527 8551 3514 8580 3499 8582 3501 8546
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:29 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 10, 2:29 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 329 PM EDT WED JUL 10 2002 FRONTAL BOUNDARY PROGGED TO MOVE SOUTH INTO MRX CWA TONIGHT. VERY HIGH PWS NEAR 2.0 WILL PERSIST IN THE PREFRONTAL AIRMASS. MOS POPS NEAR CLIMO FOR TONIGHT WHICH APPEAR TOO LOW ACCOUNTING FOR EVE INSTABILITY AND OUTFLOW BOUNDARIES. LOCALIZED AMOUNTS IN EXCESS OF 1.25 INCHES ARE EXPECTED. MODEL PROGS ARE PROBABLY TOO FAST AND EXPECT BOUNDARY TO HANG UP S PART OF CWA THU. LOW LEVEL RIDGING BUILDS INTO THE AREA FROM THE N-NE. UPR LOW SLIDES SE TO VCNTY OF IL. EXPECT GOOD PRECIPITATION GRADIENT S TO N WITH LESS MAINLY OROGRAPHIC CONVECTION N PART. DONT EXPECT MUCH COOLING UNTIL THU NIGHT. UPR LOW SHEARS OUT OVER N OH RVR VLY WHILE TROUGHING ELONGATES FROM LOWER MS RVR VLY TO E GRTLKS. LOW LEVEL TROUGHING AND THETA-E RIDGING SETS UP JUST W OF AREA. THIS CONTINUES INTO FRI. SOME EXPECTED DOWNSLOPING N AREAS SO WILL GO MORE OPTIMISTIC ON CLOUDS AND TEMPS THAN MOS GUIDANCE. ELSEWHERE...POPS WILL BE NEAR CLIMO. FLOW BECOMES INCREASINGLY FAVORABLE FOR GOOD CHC CONVECTION FRI NIGHT... WITH CONTINUED COOL MINS NE PART/MTNS. TROUGHING FROM THE NW CONTINUES BRINGING BETTER THAN CLIMO POPS THROUGH THE WEEKEND. CHA TT 071/085 069/083 068 17655 TYS ET 070/086 067/085 066 17644 TRI BT 066/079 060/076 062 17533 OQT ET 071/085 066/084 066 17644= .MRX... NC...NONE. TN...NONE. VA...NONE. SON
In the hours before
Local storm report, Jul 10, 2:04 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUL 10 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM DAYTON TN WIND DAMAGE
07/10/02 RHEA NUMEROUS TREES DOWN ALONG
HIGHWAY 30. REPORTED BY
RHEA COUNTY 911.Local storm report, Jul 10, 2:09 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT WED JUL 10 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM DECATUR TN WIND DAMAGE
07/10/02 MEIGS A FEW TREES DOWN.
REPORTED BY MEIGS COUNTY
911.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:20 PM CDT | Severe Thunderstorm Warning | MRX | Monroe | 40 min |
| Jul 10, 2:30 PM CDT | Severe Thunderstorm Warning | MRX | Hamilton | 45 min |
| Jul 10, 2:50 PM CDT | Severe Thunderstorm Warning | MRX | Sequatchie | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.